Nebraska, 2016

Tornadoes and Hail in Nebraska, July 26, 2016

July 26, 2016 · NWS LBF · 34 events in 7 counties and zones

Supercells crossed into northwest Nebraska the evening of July 26 and produced severe wind gusts and large hail in Sheridan and Cherry counties and two tornadoes in northeast Sheridan County near Gordon. The storms grew upscale into a MCS and eventually a bow echo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercells crossed into northwest Nebraska the evening of July 26 and produced severe wind gusts and large hail in Sheridan and Cherry counties and two tornadoes in northeast Sheridan County near Gordon. The storms grew upscale into a MCS and eventually a bow echo. Multiple severe wind gusts were reported farther south into the Sandhills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 26, 5:06 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 26, 5:06 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
706 PM CDT TUE JUL 26 2016

...Updated Aviation Section and Forecast in the Near-Term...

.UPDATE...
Issued at 645 PM CDT Tue Jul 26 2016

Scattered strong to severe thunderstorms are ongoing across
extreme southeast and south central SD, entering the NE
Panhandle, and NE CO. Ongoing thunderstorms in extreme southeast
SD and over the Panhandle are expected to develop and/or move
into Sheridan, Garden, and Cherry counties within 1 to 2 hours.
Further development is expected across the northern-half of the
CWA later on this evening. Main threats are large hail and
damaging winds. Updated grids for strong and severe storms,
timing, and coverage in the near-term period.

Please refer to the SPC Convective Watch page for the latest
information on any convective watches issued.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 308 PM CDT Tue Jul 26 2016

The main forecast challenge over
the next 24 hours will be the threat for precipitation and severe
weather potential especially this evening. First off, the short
range solutions failed to correctly initialize the South
Dakota/northwestern Nebraska convection this morning which is
problematic for this evening's forecast. I think this failure in
initialization, will delay the timing of onset of thunderstorms into
the mid evening vs. early evening hours. Thunderstorms should come
at western and north central Nebraska from two sources this evening.
The first is from the west southwest as a shortwave lifts east of
the central Rockies. This will be activity from residual convection
across northeastern Colorado and southwestern Wyoming. The second
area of convection will arise across western South Dakota early
this evening. As this convection tracks east it will throw out a
frontal boundary into northern Nebraska. As this feature moves south
into an increasing low level jet by mid evening, we should see quick
thunderstorm development over north central Nebraska. This activity
will ride to the southeast along the moisture and instability axis,
and will impact mainly areas in the east and southeastern forecast
area. This area of convection may briefly merge with a line of storms
tracking east from the panhandle with the northern area becoming
more dominant by late evening with support from the nose of the low
level jet. Strong mid level wind shear will support supercell
thunderstorms initially with large hail being the main severe
threat. A quick changeover to a cluster of storms with heavy rain
and wind being the main severe threats, will occur during the late
evening hours. Given the expected later timing for thunderstorms in
the forecast area tonight, the threat for large hail and discrete
supercells may be decreasing across northern Nebraska with an
increased threat for a convective cluster and strong winds. Since
the models did a poor job initializing convection this morning,
decided to cut back pops for tonight in the north. Overnight
convection will force a frontal boundary south to the KS/Nebr border
where it will stall Wednesday. Temperatures will be much cooler
north of the front with highs Wednesday in the lower 80s. There will
be a lingering threat for light pcpn behind the front as well
particularly over eastern portions of the forecast area as mid level
waa lifts into central and eastern Nebraska.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 308 PM CDT Tue Jul 26 2016

Mid and long term solutions in fair agreement and will use a blend
for the forecast. Upper ridge has retreated over the desert
southwest placing the northern plains in fast northwest flow with
chances for thunderstorm development nearly every day. Boundary in
place over western Nebraska Wednesday night with upper wave moving
across the northern plains. Thunderstorms to continue along the
boundary through  the evening. Storms will decrease in intensity
and coverage area through the early morning hours. Weak cold front
over the Dakotas will drop south across Nebraska on Thursday with
slight chance pops retained along the front as it progresses
south. Stationary boundary to lie across southwest into the
southeast Nebraska panhandle and will be the focus for isolated
thunderstorms Thursday night into Friday.Highs in the low to mid
80s with cloud cover and thunderstorms Thursday and Friday. Ridge
building east into western Nebraska on Saturday and warm
temperatures return.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 645 PM CDT Tue Jul 26 2016

Delayed the onset of showers and thunderstorms this evening.
Isolated-scattered thunderstorms are expected to move/develop over
Sheridan, Garden, and Cherry counties within 1 to 2 hours.
Thereafter, best chances, specifically for strong to severe
storms, will be across the northern-half of the forecast area the
rest of the evening before midnight. Conditions deteriorating to
MVFR VIS, at or above 3 SM, are expected in the vicinity of
thunderstorms along with gusts exceeding 40 kts. Low stratus is
possible early tomorrow morning, with MVFR ceilings, across
portions of the forecast area.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...ET
SHORT TERM...Buttler
LONG TERM...Power
AVIATION...ET
Hazardous weather outlook, Jul 26, 4:25 PM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT TUE JUL 26 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-272330-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
625 PM CDT TUE JUL 26 2016 /525 PM MDT TUE JUL 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. THOUGH THUNDERSTORMS ARE POSSIBLE
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA...THE GREATEST
THREAT FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM LAKESIDE TO
ELSMERE TO CHAMBER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE THREATS.

PLEASE REFER TO THE STORM PREDICTION CENTER CONVECTIVE WATCH PAGE
FOR THE LATEST INFORMATION ON ANY CONVECTIVE WATCHES ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DAILY CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS EXIST
WEDNESDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE
ENTIRE OUTLOOK AREA ON WEDNESDAY AND ACROSS SOUTHWESTERN AREAS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

ET

In the hours before

Special weather statement, Jul 26, 5:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM MDT TUE JUL 26 2016

NEZ094-270130-
WESTERN CHERRY NE-
647 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
730 PM MDT...

AT 646 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MERRIMAN...OR 22 MILES SOUTH OF MARTIN...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MERRIMAN...MEDICINE LAKE...ELI...
INDIAN HILL AND HIGHWAY 61 CROSSING THE NIOBRARA RIVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 134 AND 156.
 HIGHWAY 61 BETWEEN MILE MARKERS 210 AND 230.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4275 10183 4299 10172 4299 10128 4257 10142
TIME...MOT...LOC 0046Z 283DEG 16KT 4285 10167

BUTTLER
Special weather statement, Jul 26, 5:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
747 PM CDT TUE JUL 26 2016

NEZ005-270130-
EASTERN CHERRY NE-
747 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
830 PM CDT...

AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF LITTLEBURG...OR 14 MILES SOUTHEAST OF MISSION...
MOVING SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALENTINE AND SMITH FALLS STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 194 AND 205.
 HIGHWAY 97 BETWEEN MILE MARKERS 138 AND 141.
 HIGHWAY 83 BETWEEN MILE MARKERS 204 AND 222.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4284 10023 4275 10058 4300 10065 4300 10033
TIME...MOT...LOC 0047Z 342DEG 19KT 4312 10055

JACOBS

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 8 hail, 2 tornado. Local standard time, as filed.

Tornado, Sheridan

When
July 26, 6:00 PM MST to 6:03 PM MST
Where
Sheridan County, 3.85 mi NE of Clinton to 3.54 mi NE of Clinton
Rating
EF2
Path length
1 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.815, -102.305

At 1903MDT the tornado touched down in an open field and moved south. It produced damage to three rows of tree wind breaks, destroyed 75 yards of fencing, and removed shingles from a double wide mobile home. Several tree trunks were snapped with the limb debris carried southeast. Law enforcement observed the tornado. The tornado was rated an EF-1 on the Enhanced Fujita Scale with a peak wind of 107 MPH.

Hail, Cherry

When
July 26, 7:11 PM CST
Where
Cherry County, Merriman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.920, -101.700

Hail, Sheridan

When
July 26, 6:13 PM MST
Where
Sheridan County, 11.33 mi NNW of Hay Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
42.830, -102.770

Hail, Sheridan

When
July 26, 6:20 PM MST
Where
Sheridan County, 6.24 mi N of Hay Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
42.770, -102.690

Thunderstorm Wind, Cherry

When
July 26, 7:35 PM CST
Where
Cherry County, 7.77 mi ENE of Crookston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.990, -100.620

Public estimated 60 mph wind gusts.

Hail, Sheridan

When
July 26, 6:36 PM MST
Where
Sheridan County, 4.11 mi SW of Hay Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.640, -102.740

Tornado, Sheridan

When
July 26, 6:39 PM MST
Where
Sheridan County, 7.17 mi NE of Gordon
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
42.880, -102.110

Trained storm spotter observed and photographed tornado from Highway 20. The tornado touched down in an open field with no damage observed.

Thunderstorm Wind, Sheridan

When
July 26, 6:45 PM MST
Where
Sheridan County, 5.53 mi S of Gordon
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.720, -102.200

Fire department reported center pivots blown over and a roof blown off a garage from straight line winds.

Hail, Sheridan

When
July 26, 6:55 PM MST
Where
Sheridan County, 11.76 mi S of Hay Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
42.510, -102.690

Hail, Cherry

When
July 26, 7:55 PM CST
Where
Cherry County, 7.77 mi ENE of Crookston
Measured
1 in hail
Reported by
Public
Coordinates
42.990, -100.620

Thunderstorm Wind, Cherry

When
July 26, 7:59 PM CST
Where
Cherry County, Valentine
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.870, -100.550

Hail, Cherry

When
July 26, 8:00 PM CST
Where
Cherry County, 2.88 mi WNW of Valentine
Measured
1 in hail
Reported by
Public
Coordinates
42.890, -100.600

Quarter size hail damaged garden plants.

Thunderstorm Wind, Cherry

When
July 26, 8:00 PM CST
Where
Cherry County, 1.01 mi W of Valentine
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.870, -100.570

Thunderstorm Wind, Cherry

When
July 26, 8:03 PM CST
Where
Cherry County, Valentine
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
July 26, 8:05 PM CST
Where
Cherry County, Valentine
Measured
60 kt (69 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.870, -100.550

Observer for NWS reported 60 kt wind gust.

Thunderstorm Wind, Cherry

When
July 26, 8:09 PM CST
Where
Cherry County, 1.23 mi NE of Valentine
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.880, -100.530

Hail, Cherry

When
July 26, 8:11 PM CST
Where
Cherry County, Valentine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
July 26, 8:22 PM CST
Where
Cherry County, 16.64 mi WSW of Wood Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.580, -100.550

Public estimated 60 mph wind gusts.

Thunderstorm Wind, Cherry

When
July 26, 8:24 PM CST
Where
Cherry County, 11.92 mi S of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.710, -101.990

Public estimated a 60 mph wind gust.

Thunderstorm Wind, Cherry

When
July 26, 8:25 PM CST
Where
Cherry County, 11.54 mi SSE of (Vtn)miller Fld Vale
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.700, -100.450

Public reported trees snapped and uprooted due to estimated 80 mph wind gusts.

Thunderstorm Wind, Cherry

When
July 26, 8:30 PM CST
Where
Cherry County, 9.22 mi SW of Wood Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.530, -100.350

Public estimated 60 mph wind gusts.

Thunderstorm Wind, Sheridan

When
July 26, 7:41 PM MST
Where
Sheridan County, 21.43 mi N of Ellsworth
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.380, -102.290

Public estimated 60 mph wind gusts.

Thunderstorm Wind, Cherry

When
July 26, 8:43 PM CST
Where
Cherry County, 31.13 mi S of Irwin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.430, -101.980

Public estimated wind gusts near 70 mph.

Thunderstorm Wind, Cherry

When
July 26, 8:45 PM CST
Where
Cherry County, 26.26 mi S of Merriman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.540, -101.700

Public estimated 60 mph wind gusts.

Thunderstorm Wind, Thomas

When
July 26, 9:00 PM CST
Where
Thomas County, 0.69 mi S of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.040, -100.830

Law enforcement reported power lines down in Seneca.

Thunderstorm Wind, Lincoln

When
July 26, 10:30 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.130, -100.770

A large tree limb was downed.

Thunderstorm Wind, Blaine

When
July 26, 10:32 PM CST
Where
Blaine County, 0.69 mi N of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.940, -99.870

Law enforcement estimated wind gusts of at least 60 mph.

Thunderstorm Wind, Loup

When
July 26, 11:00 PM CST
Where
Loup County, 5.15 mi E of Taylor
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.770, -99.280

Several large tree limbs were blocking Nebraska state highway 91 between Taylor and Burwell, closing the road.

Thunderstorm Wind, Loup

When
July 26, 11:00 PM CST
Where
Loup County, Taylor
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.770, -99.380

Several large tree branches were downed in the park in Taylor.

Thunderstorm Wind, Lincoln

When
July 26, 11:00 PM CST
Where
Lincoln County, 2.81 mi N of North Platte
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -100.770

A mesonet station recorded a 60 kt wind gust.

Thunderstorm Wind, Loup

When
July 26, 11:00 PM CST
Where
Loup County, Taylor
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.770, -99.380

Law enforcement estimated 70 mph wind gusts.

Thunderstorm Wind, Lincoln

When
July 26, 11:06 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.150, -100.720

Thunderstorm Wind, Custer

When
July 26, 11:30 PM CST
Where
Custer County, 0.69 mi N of Sargent
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.640, -99.370

Numerous 12 inch diameter tree branches were downed and power poles were snapped in Sargent. At the airport, two hangar doors were blown out and four planes were moved.

Thunderstorm Wind, Lincoln

When
July 26, 11:30 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.130, -100.770

A large tree limb was downed south of North Platte.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641673, 641626, 641620, 641621, 641627, 641622, 645185, 641623, 641625, 641629, 641631, 641634, 641635, 645186, 641637, 641638, 641639, 641641, 641642, 641643, 641645, 641628, 641648, 641649, 641650, 641651, 641652, 641653, 641655, 641656, 641657, 641658, 641659, 641660.